Wisconsin, 2019

Damaging Wind in Wisconsin, August 13, 2019

August 13, 2019 · NWS ARX · 1 event in 1 county or zone

Scattered thunderstorms moved across portions of southwest Wisconsin during the evening of August 13th. Some of these storms became strong enough to produce damaging winds in Prairie du Chien (Crawford County).

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

Scattered thunderstorms moved across portions of southwest Wisconsin during the evening of August 13th. Some of these storms became strong enough to produce damaging winds in Prairie du Chien (Crawford County). The automated weather observing equipment at the airport measured a 66 mph wind gust and trees and power lines were blown down across the city.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Aug 13, 6:15 PM CST, 2 hours 15 minutes earlier.

Area forecast discussion, Aug 13, 6:15 PM CST, 2 hours 15 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
715 PM CDT Tue Aug 13 2019

.SHORT TERM...(Tonight Through Wednesday Night)
Issued at 144 PM CDT Tue Aug 13 2019

Current water vapor imagery this afternoon showing a fairly vigorous
mid-level circulation rotating southeast through MN. Ongoing very
scattered convection already but forcing from wave is expected to
fire more scattered thunderstorms through this evening. RAP has
surface-based cape in the 2000-2500J/kg range with 0-3km bulk shear
around 25kt. Could see a few stronger storms early on in this
scenario with stronger/possibly damaging winds and some larger hail.
CAPE trails off with loss of surface heating later in the evening,
so expecting storm intensity to diminish rapidly by mid/late
evening. However, looks like scattered showers will continue into
the overnight hours with cyclonic flow aloft and weak mid-level
frontogenesis lingering.

Shower/isolated thunder chances continue Wednesday as models show a
lingering surface trough extending across areas mainly south of I-
90. In addition, looks like another weak mid-level impulse ripples
southeast across this area. NAM only showing 1000-1500J/kg of MUCAPE
with 10-15kt of shear...so just pulse type/garden-variety storms
expected. Otherwise, a cooler day on tap with highs generally in the
70-75 degree range.

High pressure builds in Wednesday night for partly cloudy and quiet
conditions. Will have to watch for areas of fog with recent
rainfall/clearing skies/light winds.

.LONG TERM...(Thursday through Tuesday)
Issued at 144 PM CDT Tue Aug 13 2019

Thursday is looking like a pleasant day as high pressure remains in
control. Under mostly sunny skies, plan on temperatures topping off
in the 70s. For Thursday night into Friday, will be watching another
mid-level trough dropping out of the Dakotas into the Upper
Mississippi River Valley. This will bring another chance of showers
and storms into the area.

Parade of embedded mid-level troughs rotate across the area in broad
long wave trough aloft through the weekend for off and on
shower/storm chances. Look for highs Sat/Sun in the mid 70s to the
lower 80s.

Decreasing shower/thunder chances look on tap for Monday and Tuesday
as mi-level/surface ridging takes place across the central
CONUS/Upper Mississippi River Valley region.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 714 PM CDT Tue Aug 13 2019

Thunderstorms have cleared KRST and are now heading for KLSE. We
expect a period of TSRA at KLSE after 01Z as storms move in from
the west and northwest. There is a chance for some small hail with
these storms. This activity will then push east of KLSE.

Clouds are expected to move in overnight and by morning IFR or
lower MVFR clouds are expected. These may take much of the morning
to lift.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&

SHORT TERM...DAS
LONG TERM...DAS
AVIATION...Baumgardt
Hazardous weather outlook, Aug 13, 11:07 AM CST, 9 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
1207 PM CDT Tue Aug 13 2019

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-141715-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
1207 PM CDT Tue Aug 13 2019

This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.

.DAY ONE...This Afternoon and Tonight

Thunderstorms are expected late this afternoon through this
evening. A few storms could be strong or potentially severe from 4
pm to 10 pm. The main threats to be strong to possibly damaging
winds, hail and locally heavy rainfall.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

There are periodic chances for thunderstorms from Thursday night
through Monday. It is too early to discern if severe storms would
be possible.

.SPOTTER INFORMATION STATEMENT...

Reports of strong winds and heavy rainfall would be appreciated.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

DTJ/Wetenkamp

In the hours before

Local storm report, Aug 13, 4:10 PM CST, 4 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
510 PM CDT TUE AUG 13 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0505 PM     HAIL             6 NNW LANSING           43.82N 93.02W
08/13/2019  E1.00 INCH       MOWER              MN   LAW ENFORCEMENT

&&

DB
Local storm report, Aug 13, 4:56 PM CST, 3 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
556 PM CDT TUE AUG 13 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     HAIL             2 S ROSE CREEK          43.58N 92.83W
08/13/2019  M1.25 INCH       MOWER              MN   TRAINED SPOTTER

&&
Special weather statement, Aug 13, 5:27 PM CST, 3 hours 3 minutes before
Special Weather Statement
National Weather Service La Crosse WI
627 PM CDT Tue Aug 13 2019

MNZ079-140000-
Wabasha-
627 PM CDT Tue Aug 13 2019

...A STRONG THUNDERSTORM WILL AFFECT WABASHA COUNTY...

At 625 PM CDT, a strong thunderstorm was located 9 miles southwest of
Pepin, or 10 miles west of Wabasha, moving southeast at 55 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

This storm will be near...
  Plainview around 635 PM CDT.
  Kellogg around 640 PM CDT.
  Alma and Buffalo City around 645 PM CDT.

Other locations impacted by this storm include Pioneer Campground,
Weaver, West Newton, Zumbro Bottoms Campground, Oak Center,
Conception, and West Albany.

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4437 9255 4437 9243 4445 9243 4445 9224
      4444 9221 4440 9206 4438 9203 4436 9197
      4433 9192 4431 9191 4429 9193 4427 9190
      4425 9189 4423 9189 4420 9186 4419 9208
      4412 9208 4435 9255
TIME...MOT...LOC 2325Z 294DEG 48KT 4432 9225

Aufforth
Special weather statement, Aug 13, 6:12 PM CST, 2 hours 18 minutes before
Special Weather Statement
National Weather Service La Crosse WI
712 PM CDT Tue Aug 13 2019

MNZ079-088-WIZ032-140045-
Wabasha-Winona-Buffalo-
712 PM CDT Tue Aug 13 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN WINONA...EASTERN
WABASHA AND CENTRAL BUFFALO COUNTIES...

At 709 PM CDT, a strong thunderstorm was located near Kellogg, or
near Wabasha, moving east at 20 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Wabasha, Alma, Buffalo, Buffalo City, Kellogg, Cochrane, West Newton,
Elba, Minneiska, Beaver, Pioneer Campground, Weaver, Zumbro Bottoms
Campground, Conception, Rattlesnake Ridge, Lock And Dam 4, Dumfries
and Herold.

If outdoors, consider seeking shelter inside a building.

To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in La Crosse.

LAT...LON 4425 9224 4438 9215 4428 9164 4409 9202
TIME...MOT...LOC 0009Z 288DEG 19KT 4430 9212

Aufforth
Special weather statement, Aug 13, 6:34 PM CST, 1 hour 56 minutes before
Special Weather Statement
National Weather Service La Crosse WI
734 PM CDT Tue Aug 13 2019

IAZ009-010-019-029-140130-
Winneshiek-Chickasaw-Howard-Fayette-
734 PM CDT Tue Aug 13 2019

...A STRONG THUNDERSTORM MOVING THROUGH FAR NORTHEAST IOWA...

At 732 PM CDT, a strong thunderstorm was located near Lawler, or 9
miles northeast of New Hampton, moving southeast at 30 mph.

Winds up to 40 mph and penny size hail are possible with this storm.

This storm will be near...
  Waucoma around 750 PM CDT.
  Hawkeye around 805 PM CDT.
  West Union around 815 PM CDT.
  Fayette around 825 PM CDT.

Other locations impacted by this storm include Highway 93 And County
W 14, Donnan, Festina, Volga River State Park, Eldorado, Lake Meyer
County Park, Brainard, Randalia, Richfield and St. Lucas.

Take shelter when this storm approaches!

LAT...LON 4309 9231 4329 9206 4296 9161 4295 9161
      4275 9183
TIME...MOT...LOC 0033Z 308DEG 26KT 4312 9215

Baumgardt
Special weather statement, Aug 13, 7:44 PM CST, 46 minutes before
Special Weather Statement
National Weather Service La Crosse WI
844 PM CDT Tue Aug 13 2019

WIZ033-034-140230-
Jackson-Trempealeau-
844 PM CDT Tue Aug 13 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN JACKSON AND CENTRAL
TREMPEALEAU COUNTIES...

At 844 PM CDT, a strong thunderstorm was located near Independence,
or near Whitehall, moving southeast at 30 mph.

Winds in excess of 30 mph and half inch hail are possible with this
storm.

Locations impacted include...
Whitehall, Blair, Independence, North Bend, Franklin, Ettrick,
Taylor, Beach Corners, Thimble Park, North Creek, Disco, Wickham
Valley, Walek Knob, Square Bluff, Iduna and Hegg.

If outdoors, consider seeking shelter inside a building.

LAT...LON 4429 9153 4441 9153 4434 9093 4408 9109
TIME...MOT...LOC 0144Z 293DEG 24KT 4431 9140

Aufforth

The radar

The La Crosse radar (KARX), 85 km away, was scanning. The volume nearest the first event began at 02:29 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Crawford

When
August 13, 8:30 PM CST
Where
Crawford County, 0.86 mi NE of Prairie du Chien
Measured
57 kt (66 mph) measured gust
Property damage
$5,000
Reported by
AWOS
Coordinates
43.060, -91.140

The automated weather observing equipment at the Prairie du Chien airport measured a 66 mph wind gust. Trees and power lines were blown down in parts of the city.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2019Every state in 2019This day in weather historyWarnings in Wisconsin, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 849374.